Article Text

Reminder of important clinical lesson
Analgesics are not always the culprits: isolated gastric fundal varices as the cause of recurrent upper GI bleed in a patient with SLE, rheumatoid arthritis and polymyositis overlap syndrome
  1. Abdul Majid Wani1,
  2. Waleed Mohd Hussain1,
  3. Mohamad Ibrahim Fatani1,
  4. Mazen G Bafaraj2,
  5. Khalid Showkat2,
  6. Sadia Hanif2,
  7. Ahmad Qadmani2,
  8. Mubeena Akhtar1,
  9. Ghassan Al Maimani3
  1. 1
    Hera General Hospital, Medicine, 4a/201, Hera General, Hospital, Makkah, Western, 21955, Saudi Arabia
  2. 2
    Hera General Hospital, Hera General Hospital, Makkah, 21955, Saudi Arabia
  3. 3
    Umul Qurah University, Umul Qurah University, Makkah, 21955, Saudi Arabia
  1. Abdul Majid Wani, dr_wani_majid{at}yahoo.co.in

Summary

The most common cause of upper gastrointestinal bleeding in patients with systemic rheumatic diseases is non-steroidal drug use; this is the case with COX-2 inhibitors, especially when used concomitantly with corticosteroids. Bleeding from varices is unusual in the absence of liver disease. We present an interesting case of a patient with systemic lupus erythematosus, rheumatoid arthritis and polymyositis overlap syndrome with recurrent upper gastrointestinal bleeds from isolated fundal gastric varices and a normal liver.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.